Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 366, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Sep 5, 2016, 2:41 PM MDT for Butte County, South Dakota; Crook County, Wyoming. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 5, 2016, 2:41 PM MDT (20:41 UTC)
- Expired
- Sep 5, 2016, 3:45 PM MDT
- In force
- 64 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Butte County, SD, Crook County, WY
The radar
The Rapid City radar (KUDX), 118 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 8.7 hours before the alert went out and 396 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1320 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 2:22 PM MDT, 19 minutes earlier.
Area forecast discussion, Sep 5, 2:22 PM MDT, 19 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 222 PM MDT MON SEP 5 2016 .SHORT TERM...(This Evening Through Tuesday Night) Issued at 222 PM MDT Mon Sep 5 2016 Perturbed sw flow will remain in place in the period, supporting continued unsettled weather in the region. Diurnal heating with a boundary/dry line in place will support a line of sct convection across the western third through evening. A few strong to severe cells will be possible over ne WY where a bulls eye of 1000 J/kg of CAPE will be in place, combined with sufficient deep layer shear. Attention turns toward the next impulse ejecting out of the central Rockies. Stalled frontal boundary to the se of the region with deep moisture and ensuing fgen will support shra/ts development over NE, which is expected to graze the far se. A few stronger elevated cells with large hail may clip that area late tonight. Otherwise, a few lingering rain showers will be possible over the nw 2/3 through early tue. Added fog mention to all areas late tonight given moist bl and general upslope flow. Mid level impulse will advect over the fa tue with strong lift and ample ll moisture likely supporting sct showers over the western third through tue morning/waning and shifting ne through afternoon. Additional isolated cells will be possible in the afternoon, mainly the nw third. Otherwise ll ridging will support a cool day as northerly flow is reinforced behind the impulse. Lowered highs Tue for this given clouds and ne upslope flow. Another strong impulse will advect east across the northern plains tue night, increasing lsa across the fa. Shra/isold ts will be possible across the area, esp the far nw (closer to stronger lift) and scentral SD where the old frontal boundary and deeper moisture will reside. .LONG TERM...(Wednesday Through Monday) Issued at 222 PM MDT Mon Sep 5 2016 Slow moving upper trough will finally track over and east of the area on Wednesday. Chances for showers and thunderstorms will continue across parts of the area early Wed mainly across nw SD...but will slide east of the area by mid to late afternoon. Weak upper ridging Thursday will further break down across the region as the next upper level system quickly approaches. This system will bring some chances for precip Thu night into Fri. Stronger ridging will then take over for the weekend bringing dry weather and temps in the 70s and 80s. Longer range models are then hinting at cooler and more unsettled weather for early next week. && .AVIATION...(For the 18Z TAFS Through 18Z Tuesday) Issued At 222 PM MDT Mon Sep 5 2016 MVFR cigs across the area will gradually scatter out across wrn SD through the afternoon. Isolated showers and thunderstorms are then expected to develop this afternoon and evening over most of the area. MVFR/IFR conditions w/ fog are expected to return across portions of the area tonight. && .UNR Watches/Warnings/Advisories... SD...None. WY...None. && SHORT TERM...JC LONG TERM...13 AVIATION...13
Hazardous weather outlook, Sep 5, 3:51 AM MDT, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 351 AM MDT MON SEP 5 2016 SDZ046-047-049-061000- MELLETTE-TODD-TRIPP- 451 AM CDT MON SEP 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. THERE IS A CHANCE FOR A FEW STRONGER TO SEVERE STORMS TONIGHT...WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORM CHANCES WILL CONTINUE THROUGH MID WEEK. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ001-002-012>014-024>032-041>044-072>074-WYZ054>058-071-061000- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER- OGLALA LAKOTA-JACKSON-BENNETT-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL- SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON- NORTHEASTERN CROOK- 351 AM MDT MON SEP 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLACK HILLS OF SOUTH DAKOTA...WESTERN SOUTH DAKOTA...NORTHEAST WYOMING...AND THE BLACK HILLS OF WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORM CHANCES WILL CONTINUE THROUGH EARLY NEXT WEEK. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
In the hours before
Local storm report, Sep 5, 2:24 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
224 PM MDT MON SEP 05 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 PM HAIL 10 N HULETT 44.82N 104.63W
09/05/2016 E0.50 INCH CROOK WY PUBLIC
GROUND NEARLY COVERED IN HAIL
&&
MCKEMYThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 6:31 PM MDT | Severe Thunderstorm Warning | UNR | Bennett, Jackson, Mellette, Todd | 74 min |
| Sep 4, 7:28 PM MDT | Severe Thunderstorm Warning | UNR | Mellette, Todd, Tripp | 77 min |
| Sep 4, 8:41 PM MDT | Severe Thunderstorm Warning | UNR | Tripp | 34 min |
| Sep 5, 3:32 PM MDT | Severe Thunderstorm Warning | UNR | Butte | 58 min |
| Sep 5, 4:14 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Meade, Perkins | 62 min |
| Sep 5, 4:22 PM MDT | Special Weather Statement | UNR | Butte | 23 min |
| Sep 5, 4:37 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Lawrence, Meade | 68 min |
| Sep 5, 5:20 PM MDT | Special Weather Statement | UNR | Ziebach | 25 min |
| Sep 5, 5:38 PM MDT | Special Weather Statement | UNR | Ziebach | 22 min |
| Sep 5, 5:42 PM MDT | Special Weather Statement | UNR | Meade | 33 min |
| Sep 5, 1:52 PM MDT | Severe Thunderstorm Warning | UNR | Crook | 53 min |
| Sep 5, 2:43 PM MDT | Special Weather Statement | UNR | Crook | 17 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Severe Thunderstorm Warnings in Wyoming, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.